Maine, 2003

Heavy Snow in Maine, December 6 to 8, 2003

December 6 to 8, 2003 · NWS GYX · 17 events in 17 counties and zones

An area of low pressure that developed off the mid-Atlantic coast on the morning of the 6th intensified as it moved slowly northeastward through the Gulf of Maine on the 7th. The storm produced heavy snow across all of western and central Maine with amounts generally ranging from 30 to 40 inches in the western mountains to 10 to 15 inches along the coast.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

An area of low pressure that developed off the mid-Atlantic coast on the morning of the 6th intensified as it moved slowly northeastward through the Gulf of Maine on the 7th. The storm produced heavy snow across all of western and central Maine with amounts generally ranging from 30 to 40 inches in the western mountains to 10 to 15 inches along the coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Dec 6, 2:47 AM EST, 5 hours 13 minutes earlier.

Area forecast discussion, Dec 6, 2:47 AM EST, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
247 AM EST SAT DEC 6 2003

.DISCUSSION...
ALL SIGNS POINTING TO A MAJOR WINTER WEATHER EVENT...WHICH COULD LAST
30+ HOURS IN SOME PLACES.

CURRENTLY...WE ARE WATCHING THE SNOW RIDING NORTH AWAY FROM THE
SURFACE LOW PRESSURE OFF THE NEW JERSEY COAST.  THIS BATCH OF SNOW...
ASSOCIATED WITH SOME BANDING IN THE PRIME SNOW GROWTH REGION...
PRODUCED MORE THAN 6 INCHES OF SNOW OVER THE NYC METRO AREA FRIDAY.
THE CONCERN HERE FOR THE 1ST PART OF THE FORECAST IS HOW MUCH
ACCUMULATION TO INCLUDE FOR THE SOUTHERN ZONES THIS MORNING.  THE
RADAR AND SURFACE OBSERVATIONS WILL BE MONITORED UP UNTIL RELEASE
TIME TO GAUGE THE SNOWFALL AMOUNTS FOR THIS AREA.

NOT TOO MUCH IN THE WAY OF CHANGE IN THE FORECAST PHILOSOPHY FOR
THE PAST COUPLE OF CYCLES.  MODELS ARE IN BETTER AGREEMENT WITH THE
LARGER SCALE FEATURES...BUT STILL SOME IMPORTANT DETAILS THAT NEED
TO BE ADDRESSED. ALL IN ALL...THE SYSTEM BECOMES VERTICALLY STACKED
IN JUST ABOUT THE IDEAL LOCATION FOR HEAVY SNOW ACROSS NORTHERN NEW
ENGLAND. FOR THIS REASON...THE WINTER STORM WATCH ACROSS THE
MOUNTAINS WILL BE UPGRADED TO A WINTER STORM WARNING WITH THE EARLY
MORNING FORECAST.

FOR TODAY...WILL CONTINUE TO INDICATE A SLOW PROGRESSION OF THE THE
SNOW NORTHWARD TODAY.  BY EARLY AFTERNOON...EXPECT THE SNOW TO
EXTEND OVER MUCH OF THE FORECAST AREA...AND BY EVENING THE ENTIRE
FORECAST AREA WILL HAVE SNOW.

FOR SOUTHERN ZONES...WILL INDICATE THE SNOW TO FALL HEAVILY AT
TIMES THIS AFTERNOON.  FOR NOW...WILL INDICATE 4 TO AS MUCH AS 8
INCHES IN THIS AREA.  AS THE WIND INCREASES...WILL MENTION NEAR
BLIZZARD CONDITIONS.  AFTER COLLABORATION WITH OUR NEIGHBORS...WILL
PROBABLY HOLD OFF ON BLIZZARD WARNINGS FOR NOW.

STILL APPEARS AS THOUGH THE BULK OF THE EVENT WILL OCCUR LATE THIS
AFTERNOON INTO TONIGHT.  FAVORABLE JET STRUCTURE SUPPORTS STRONG
WIDESPREAD LIFT.  MODELS INDICATE THE POTENTIAL FOR BANDING JUST
AWAY FROM THE COAST...AS THE TRAJECTORY OVER THE DEVELOPED COASTAL
FRONT WOULD INDICATE.  ACCUMULATIONS FOR TONIGHT BASED ON THIS WILL
BE AN EDUCATED ESTIMATE...SINCE THE EXACT POSITION OF THE BANDING
WILL DETERMINE JUST HOW MUCH ACCUMULATION WILL OCCUR TONIGHT.

AGAIN...BASED ON THE WIND FORECAST TONIGHT...EXPECT WIDESPREAD
BLOWING AND DRIFTING SNOW.  ALSO...BASED ON THE VERTICAL EXTENT OF
THE DEVELOPING SYSTEM...WOULD EXPECT SURFACE TEMPERATURES TO REMAIN
STEADY OR SLOWLY RISE.  COULD BE THAT THE BOUNDARY IN THE LOWEST
LAYERS ALONG THE IMMEDIATE COAST IN THE MID COAST REGION GET CLOSE
TO FREEZING.  THIS WILL DEPEND ON THE EXACT POSITION OF THE COASTAL
FRONT.  SHOULD IT TRY TO PUSH SLIGHTLY INLAND...A MIX WITH RAIN IS
POSSIBLE ALONG THE IMMEDIATE COAST.  HOWEVER...THIS IS NOT EXPECTED
TO BE A WIDESPREAD PROBLEM...IT WILL NOT BE MENTIONED IN THE
FORECAST.

THE NEXT FORECAST PROBLEM WILL BE WHEN TO END THE SNOW ON SUNDAY.
MODELS INDICATE THAT THE BEST LIFT WITH THE VERTICAL SYSTEM WILL
DEPART IN THE MORNING.  HOWEVER...THERE IS A SIGNIFICANT DIFFERENCE
AMONG MODELS AS TO WHEN THIS WILL HAPPEN.  THEREFORE...WILL
CONTINUE TO ALLOW THE SNOW TO CONTINUE.  THE SNOWFALL FORECAST MAY
BE TOO LOW FOR SUNDAY...ONCE AGAIN BASED ON HOW FAST THE VERTICALLY
STACKED SYSTEM MOVES OUT.  GUT FEELING HERE IS THAT THE SYSTEM WILL
BE SLOWER TO MOVE OUT THAN NOT.

IN ANY EVENT...WILL TRY TO END THE SNOW SUNDAY NIGHT.  THIS IS ONCE
AGAIN BASED MAINLY ON THE SYSTEM MOVING OUT SUNDAY EVENING.

FAIRLY TRANQUIL WEATHER FOR THE BEGINNING OF THE UPCOMING WEEKEND.
THE NEXT SYSTEM FOR THE MIDDLE OF THE WEEKEND LOOKS WARMER...BUT
THE SNOW ON THE GROUND COULD ULTIMATELY CHANGE THIS TO A COOLER
SOLUTION.

&&

.MARINE...
PLAN TO CONTINUE WITH A STORM WARNING WTH THE NEW PKGE THIS
MORNING.  LATEST NUMERICALS SUPPORT GALE WINDS TODAY...THEN REACHING
STORM FORCE TONIGHT.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING ALL ZONES TODAY THROUGH SUNDAY
     STORM WARNING ON THE COASTAL WATERS
NH...WINTER STORM WARNING ALL ZONES TODAY THROUGH SUNDAY
     STORM WARNING ON THE COASTAL WATERS

HAYES/ES
Hazardous weather outlook, Dec 6, 5:26 AM EST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
526 AM EST SAT DEC 6 2003

MEZ007>009-012>014-018>028-NHZ001>010-013-014-061222-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
530 AM EST SAT DEC 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.

.DAY ONE...TODAY

A WINTER STORM WARNING IS IN EFFECT FOR THE ENTIRE REGION FOR TODAY
THROUGH SUNDAY.  SNOW WILL FALL HEAVILY AT TIMES THIS AFTERNOON AND
TONIGHT.  THE SNOW WILL CONTINUE INTO SUNDAY...BEFORE TAPERING OFF TO
SNOW SHOWERS LATER IN THE DAY AND SUNDAY NIGHT.  TOTAL SNOW
ACCUMULATIONS BY SUNDAY EVENING WILL RANGE FROM 8 TO 24 INCHES...WITH
THE HIGHEST AMOUNTS CLOSER TO THE COAST.

AS WINDS INCREASE TO 15 TO 35 MPH...WITH HIGHER GUSTS...NEAR BLIZZARD
CONDITIONS ARE LIKELY LATER THIS AFTERNOON AND TONIGHT.  BLOWING AND
DRIFTING SNOW WILL CONTINUE INTO SUNDAY.  TRAVELING WILL BECOME
HAZARDOUS THIS AFTERNOON AND REMAIN SO THROUGH SUNDAY.

.DAYS TWO THROUGH SEVEN...

A WINTER STORM WARNING IS IN EFFECT FOR THE ENTIRE REGION FOR SUNDAY.
SNOW WILL CONTINUE THROUGH THE DAY.  GUSTY WINDS WILL RESULT IN
ADDITIONAL BLOWING AND DRIFTING SNOW.

IN ADDITION...STRONG WINDS AND WAVE ACTION MAY RESULT IN MINOR
SPLASHOVER ALONG THE IMMEDIATE COAST AROUND THE TIME OF HIGH TIDE
SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.  SNOWFALL REPORTS WOULD BE GREATLY
APPRECIATED.

HAYES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 heavy snow. Local standard time, as filed.

Heavy Snow, Androscoggin

When
December 6, 8:00 AM EST to December 8, 1:00 AM EST
Where
Androscoggin forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.166, -70.206 (the zone’s center; the record gives no point)

Heavy Snow, Central Somerset

When
December 6, 8:00 AM EST to December 8, 1:00 AM EST
Where
Central Somerset forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Heavy Snow, Coastal Cumberland

When
December 6, 8:00 AM EST to December 8, 1:00 AM EST
Where
Coastal Cumberland forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Heavy Snow, Coastal Waldo

When
December 6, 8:00 AM EST to December 8, 1:00 AM EST
Where
Coastal Waldo forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Heavy Snow, Coastal York

When
December 6, 8:00 AM EST to December 8, 1:00 AM EST
Where
Coastal York forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Heavy Snow, Interior Cumberland

When
December 6, 8:00 AM EST to December 8, 1:00 AM EST
Where
Interior Cumberland forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Heavy Snow, Interior Waldo

When
December 6, 8:00 AM EST to December 8, 1:00 AM EST
Where
Interior Waldo forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Heavy Snow, Interior York

When
December 6, 8:00 AM EST to December 8, 1:00 AM EST
Where
Interior York forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Heavy Snow, Kennebec

When
December 6, 8:00 AM EST to December 8, 1:00 AM EST
Where
Kennebec forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.409, -69.767 (the zone’s center; the record gives no point)

Heavy Snow, Knox

When
December 6, 8:00 AM EST to December 8, 1:00 AM EST
Where
Knox forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.076, -69.126 (the zone’s center; the record gives no point)

Heavy Snow, Lincoln

When
December 6, 8:00 AM EST to December 8, 1:00 AM EST
Where
Lincoln forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.998, -69.526 (the zone’s center; the record gives no point)

Heavy Snow, Northern Franklin

When
December 6, 8:00 AM EST to December 8, 1:00 AM EST
Where
Northern Franklin forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Heavy Snow, Northern Oxford

When
December 6, 8:00 AM EST to December 8, 1:00 AM EST
Where
Northern Oxford forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Heavy Snow, Sagadahoc

When
December 6, 8:00 AM EST to December 8, 1:00 AM EST
Where
Sagadahoc forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.912, -69.839 (the zone’s center; the record gives no point)

Heavy Snow, Southern Franklin

When
December 6, 8:00 AM EST to December 8, 1:00 AM EST
Where
Southern Franklin forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Heavy Snow, Southern Oxford

When
December 6, 8:00 AM EST to December 8, 1:00 AM EST
Where
Southern Oxford forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Heavy Snow, Southern Somerset

When
December 6, 8:00 AM EST to December 8, 1:00 AM EST
Where
Southern Somerset forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2003Every state in 2003This day in weather historyWarnings in Maine, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379810, 5379811, 5379812, 5379813, 5379814, 5379815, 5379816, 5379817, 5379818, 5379819, 5379820, 5379821, 5379822, 5379842, 5379843, 5379844, 5379845.